Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 134, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 9, 2003, 6:56 PM CDT for Barber County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 6:56 PM CDT (23:56 UTC)
- Expired
- Jul 9, 2003, 7:55 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 76 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -509 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 092356
SVRDDC
KSC007-100055-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 755 PM CDT
* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 29 MILES NORTHWEST OF HAZELTON...OR ABOUT 8
MILES SOUTHWEST OF LAKE CITY...MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED
HAZELTON AT 745 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
DAMAGING HAIL THE SIZE OF GOLFBALLS,
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.
LAT...LON 3734 9899 3713 9898 3709 9897 3702 9837
3719 9838
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT WED JUL 9 2003 DAYS 1-2... THE MAIN FORECAST CHALLENGE THIS CYCLE WILL BE LOW POPS AND WHERE TO PLACE THEM. AT 18Z, THE SURFACE ANALYSIS SHOWED A COLD FRONT FROM NEAR A LOW PRESSURE CENTER EAST OF KHLC, SOUTH TO AROUND KHYS THEN TO KDDC TO KEHA, MOVING SOUTHEAST AT ABOUT 10 MPH. A WARM SURFACE TROUGH WAS TRAILING FROM THIS FRONT FROM JUST SOUTH OF KGCK THROUGH KLBL AND THEN SOUTHWEST THROUGH THE TEXAS PANHANDLE. AS THIS BOUNDARY MOVES INTO A HIGHER MOISTURE-RICH FIELD OF DEW POINTS IN THE UPPER 60S TO LOWER 70S AROUND SOUTH-CENTRAL KANSAS, THINK THERE WILL BE A AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP AFTER 00Z TONIGHT. AS THE FRONT MOVES CONTINUES TO PUSH SOUTHEAST, THE CONVECTION CHANCES WILL DIMINISH AND MOVE EAST SHORTLY AFTER DARK. THERE WILL BE MORE AND MORE DRY AIR PUSHING IN BEHIND FRONT TONIGHT, AND LOWS COULD VARY QUITE A LOT FROM NW TO SE ACROSS CWA TONIGHT. MUCH WILL DEPEND ON HOW SOON THE NORTH WINDS DIE DOWN. AS THE DRIER, HIGH PRESSURE SETTLES IN FROM THE WEST ON THURSDAY, SEE LIGHT WINDS AND ABUNDANT SUNSHINE OVER ALL OF CWA. HIGH TEMPS SHOULD RISE FAST AFTER THE MORNING INVERSION, TOPPING OUT IN THE LOW 90S NORTH AND THE MID 90S SOUTHEAST. THURSDAY NIGHT SHOULD SEE THE HIGH CLOUDS START TO DRIFT OVER FROM THE ROCKIES, WINDS SHIFT TO THE SOUTHEAST BY MORNING, AND LOWS NOT AS COOL AS TONIGHT, RANGING FROM 61 AT GCK TO 65 AT P28. FRIDAY SHOWS A WARM FRONT SURGING NORTHEAST THROUGH THE AREA, WITH WINDS FOR MOST OF THE DAY BLOWING FROM THE SOUTHWEST. HIGHS SHOULD WARM INTO THE UPPER 90S ALONG THE OKLAHOMA BORDER AND THE MID 90S IN THE CENTRAL AND NORTH SECTIONS OF CWA. ALSO, CONTINUED PREVIOUS FORECAST TREND OF LATE AFTERNOON SLIGHT CHANCES IN THE EAST AND SOUTHEAST CWA. IF CONVECTIVE TEMPERATURES ARE REACHED, AND THEY SHOULD BE, WIDELY SCATTERED TO SCATTERED STORMS WILL BE A POSSIBILITY. HAVE WENT WITH 20 PERCENT POPS FROM 21Z AND LATER FRIDAY IN THE DODGE CITY, HAYS AND P28 AREAS. WILL HAVE TO WAIT AND SEE FOR NOW. MODEL AVAILABILITY VARIED TODAY, AND WITH THE GOING FORECAST LOOKING REASONABLE WITH RESPECT TO SURROUND WFO GRIDS, CHANGED VERY LITTLE. THE ETA MODEL WAS USED FOR TIMING OF STARTING/ENDING PRECIPITATION CHANCES. DAYS 3-7... VERY FEW CHANGES WERE MADE TO THE GOING EXTENDED PACKAGE. MOISTURE WILL BE RETURNING FRIDAY NIGHT AND SATURDAY AND WITH NORTHWEST FLOW ALOFT, THUNDERSTORMS ARE POSSIBLE THROUGH THIS PERIOD. THUS WE KEPT 20% POPS FOR LATE AFTERNOON THROUGH MIDNIGHT OF BOTH DAYS. THE UPPER LEVEL FLOW WILL BECOME MORE ZONAL AND SHIFT NORTH INTO THE NORTHERN PLAINS BY SUNDAY AND MONDAY. THEREFORE, WE KEPT SUNDAY-TUESDAY DRY WITH ABOVE NORMAL TEMPS IN THE MID-UPPER 90S. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 60 93 63 95 / 00 00 00 20 GCK 56 93 61 95 / 00 00 00 00 EHA 59 93 62 97 / 00 00 00 00 LBL 60 94 62 96 / 00 00 00 00 HYS 55 92 64 94 / 00 00 00 20 P28 66 95 65 96 / 20 00 00 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/24
Hazardous weather outlook, Jul 9, 5:00 AM CDT, 13 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD NOT BE REQUIRED. 06
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.